Substance-use disorders are complex conditions that often require treatment. Getting help might seem like the obvious first step to take, but managing drug-withdrawal symptoms is no easy feat. That’s because using drugs (including alcohol) long-term can cause your body to become dependent on the substance. And, if you’ve become dependent and then suddenly stop taking the drug, also known as going “cold turkey,” there’s a good chance you’ll experience withdrawal symptoms like fatigue, sweating, nervousness, nausea, mood swings, shaking, insomnia, and headaches, according to the U.S. National Library of Medicine.
Although some people only experience mild discomfort after stopping a drug, others may experience dangerous or life-threatening withdrawal symptoms, depending on the substance and their level of dependence. To avoid or at least minimize some of these symptoms, doctors and addiction experts recommend gradually tapering off of a substance and sometimes stopping it altogether through a medically supervised detox program.